Acetylsalicylic acid - Aspirin
This article was medically reviewed by M.Pharm, Marko Tanaskovic on August 12, 2018. To read more about an author, click here.
Aspirin contains an active substance called acetylsalicylic acid. If applied in small doses, this medicine acts as anti-platelet agent (prevents blood clot formation in blood vessels). This effect is based on inhibitory effect on platelet aggregation.
Aspirin 100 mg is used for:
- Decreasing mortality in patients with acute heart attack;
- Reducing the risk of death in patients who have already had a heart attack;
- Secondary stroke prevention;
- Reducing the risk of transient ischemic attack (TIA) and stroke;
- Reducing the risk of death in patients with stable and unstable angina pectoris;
- Preventing venous thromboembolism after surgery;
- Preventing deep vein thrombosis and pulmonary embolism after surgery
- Reducing the risk of heart attack in patients with high risk of developing heart disease
Aspirin 100 mg should be avoided in following conditions:
- If you are allergic to active substance (acetylsalicylic acid);
- if you have asthma;
- if you have gastric or duodenal ulcers;
- if you have bleeding disorders (bleeding diathesis);
- if you have kidney disease;
- if you have liver disease;
- if you have heart disease
- If you are pregnant;
- In children under the age of 16;
Acetylsalicylic acid - Aspirin should not be used for children and teenagers who have viral infections because of the risk for developing Reye's syndrome (a life threatening disorder).
Use with other medicines (Interactions)
Acetylsalicylic acid (Aspirin) should be avoided in combination with following medicines:
- Anticoagulants (also known as blood thinners), such as:
- acenocoumarol and others. Concomitant use of Aspirin with these medicines, increases the risk of bleeding.
- Anti-platelet medications, such as:
- clopidogrel and others. Concomitant use of Aspirin with these medicines, increases the risk of bleeding.
- Systemic corticosteroids (except hydrocortisone), which are used as replacement therapy for Adison's disease. Concomitant use of Aspirin with these medicines, increases the risk of gastric ulcers and bleeding;
- Other non-steroidal anti-inflammatory medicines. Concomitant use of Aspirin with these medicines, increases the risk of gastric ulcers;
- Medicines used to treat diabetes (e.g. insulin). Concomitant use of Aspirin with these medicines may decrease the level of glucose in the blood;
- Digoxin (used to treat heart failure);
- Methotrexate (used in the treatment of cancer and certain rheumatic diseases);
- Valproic acid (used to treat epilepsy);
- Phenytoin (used to treat epilepsy);
- Zafirlukast (used to treat asthma)
- Diuretics (known as water pills);
- Medicines to treat high blood pressure, particularly ACE inhibitors, such as: enalapril, captopril, lisinopril, fosinopril and others;
- Medicines used to treat gout;
- Antacids containing aluminum, calcium or magnesium;
- Antidepressants, such as: venlafaxine and others.
- Medicines used to treat obesity, such as:
Use of Aspirin medicine in combination with alcoholic beverages should be avoided, because concomitant use increases risk of gastrointestinal bleeding.
Use of Aspirin during pregnancy and breastfeeding
Aspirin tablet should be avoided during pregnancy and breastfeeding. It can be used only if the benefit to the mother outweighs risk to the child.
This medicine passes into breast milk, therefore you should avoid breastfeeding while using this medicine.
Aspirin side effects
Acetylsalicylic acid - Aspirin can cause following side effects:
- Gastrointestinal bleeding (black stools)
- Allergic reactions (swelling of the skin, itching of the skin, hives, shortness of breath and low blood pressure)
- Stomach ulcer
- Duodenal ulcers
- Low blood platelet count
- Low white blood cell count
- Vision and hearing impairment
- Kidney damage
- Liver damage
- Low blood glucose levels
Call your doctor if you are experiencing any side effects.
Brand names: Arthritis Pain, Ascriptin Enteric, Aspir 81, Aspir-Low, Aspirin Bayer, Bayer Childrens Aspirin, Bufferin, Easprin, Ecotrin, Ecpirin, Fasprin, Halfprin, Miniprin and St. Joseph Aspirin.
Information on this website are provided for educational purposes only and are not intended for medical advice, diagnosis or treatment.
If you have any concerns or questions about your health, you should always consult with a physician or other health-care professional.